Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Amarillo, TX

March 26, 1998Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 26, 1998, 8:58 PM CST for Deaf Smith County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 1998, 8:58 PM CST (02:58 UTC)
Expired
Mar 26, 1998, 9:30 PM CST
In force
32 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS1 KAMA 270259 RRA
SVRAMA
TXC117-270330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CST THU MAR 26 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...EASTERN DEAF SMITH COUNTY
 
AT 856 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST SOUTHWEST OF HEREFORD
MOVING NORTHEAST AT 30 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
HEREFORD                        BY 905 PM CST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:50 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 26, 2:50 PM CST, 6 hours 8 minutes before
FPUS3 KAMA 262047
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CST THU MAR 26 1998

PROGRESSIVE UPR LVL WAVE CURRENTLY OVR NRN AZ THIS AFTN.
MODELS HAVE SHOWN GREAT CONTINUITY EJECTING WAVE OVR NM
AND THE PNHDLS. DRYLINE LOCATED OVR NWRN ZONES AND ERN
PLAINS OF NM WL PUSH ACROSS THE PNHDLS TON AS THE PAC
COLD FRONT CROSSES THE AREA. SUFFICIENT MSTR WL REMAIN IN
PLACE WHEN UPR DYNAMICS REACH THE PNHDLS, THUS WILL BUMP
1ST PERIOD POPS TO LIKELY WITH 60S OVR WRN ZONES AND 70S
OVR ERN ZONES TON AND HOLD OFF ON THE MENTION OF PSBLY SVR.
SYSTEM IS EXPECTED TO SWEEP E OF PNHDLS WITH IMPROVING
CONDITIONS AREA WIDE BY 18Z FRI.

PNHDLS WL BE BETWEEN SYSTEMS ON SAT WHILE A FAIRLY MAJOR
WAVE DEVELOPS TOWARDS THE GREAT BASIN AREA SO WL LEAVE A
DRY FCST FOR SAT. BY SUN HOWEVER WAVE SHOULD BE CLOSE ENOUGH
TO PNHDLS FOR THE CHC OF THUNDERSTORMS AS A SFC LOW DEVELOPS
NEAR WRN NEB / NERN CO. WITH BREEZY CONDITIONS DEVELOPING
ACRS THE PNHDLS. WL DROP HIGHS MONDAY INTO THE 50S AS THE FRONT
CROSSES SUNDAY NIGHT THEN DRY CONDITIONS TUES AS TEMPS MODERATE
SOMEWHAT WHILE SHORTWAVE RIDGING BECOMES ESTABLISHED.

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.